Arkansas, 2014

Hail in Arkansas, May 9, 2014

May 9, 2014 · NWS SHV · 4 events in 2 counties and zones

towards the region during the late morning, afternoon and evening hours of May 9th. Strong instability developed across the region with peak heating and a strong capping inversion initially during the morning broke during the day.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
4

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS SHV wrote it up.

A strong upper level trough moved out of the Texas Hill Country...towards the region during the late morning, afternoon and evening hours of May 9th. Strong instability developed across the region with peak heating and a strong capping inversion initially during the morning broke during the day. Scattered strong to severe thunderstorms developed in the unstable airmass with large hail and damaging thunderstorm wind gusts the primary result.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Shreveport, LA wrote its last area forecast discussion before the first event at May 9, 3:18 PM CST, 52 minutes earlier.

Area forecast discussion, May 9, 3:18 PM CST, 52 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SHREVEPORT LA
418 PM CDT FRI MAY 9 2014

.DISCUSSION...
WATER VAPOR IMAGERY DEPICTING A STRONG SHORT WAVE MOVING OUT OF
THE TX HILL COUNTRY WITH SCATTERED SHWRS AND TSTMS FIRING ALONG
AND OUT AHEAD OF IT...WHERE A VERY MOIST AND UNSTABLE ATMOSPHERE
IS PRESENT THIS AFTERNOON. DESPITE MORNING CLOUD COVER...SURFACE
HEATING HAS STILL BEEN QUITE IMPRESSIVE AND CONTRIBUTED TO THE
RATHER UNSTABLE CONDITIONS OBSERVED. RAPIDLY DEVELOPING TSTMS THIS
MID AFTERNOON HAVE ALREADY PRODUCED QUARTER SIZED HAIL OVER PARTS
OF NE TX. THIS THREAT IS EXPECTED TO CONTINUE THROUGH AT LEAST
SUNSET THIS EVENING...AT WHICH TIME THE HEATING ELEMENT DRIVING
THESE STORMS WILL BEGIN TO DIMINISH. HAVE MAINTAINED CHANCE POPS
FOR MOST OF THE REGION THROUGH MIDNIGHT...THEN TAPERING BACK TO
JUST SLIGHT CHANCE ACROSS OUR ERN CWA BY SUNRISE SATURDAY MORNING.
THE WEEKEND LOOKS TO BE MOSTLY DRY WITH A ZONAL FLOW PATTERN FOR
SATURDAY BEFORE TRANSITIONING TO SW FLOW ALOFT ON SUNDAY. HOWEVER
DUE TO THE CONTINUED MOIST AIR MASS IN PLACE...STILL CANNOT RULE
OUT ISOLATED AFTERNOON CONVECTION SO HAVE LEFT IN SLIGHT CHANCE
POPS FOR BOTH SATURDAY AND SUNDAY.

THE NEXT SIGNIFICANT CHANCES FOR RAIN WILL COME LATE MONDAY INTO
TUESDAY WITH A STRONG LATE SEASON COLD FRONT. MOST OF THE UPPER
LEVEL ENERGY WITH THIS SYSTEM APPEARS TO REMAIN WELL NORTH OF OUR
REGION SO SEVERE WEATHER MAY NOT BE A SIGNIFICANT CONCERN BUT WE
WILL CONTINUE TO MONITOR AS THE EVENT DRAWS CLOSER. FOR NOW...IT
LOOKS LIKE OUR PRIMARY CONCERN MAY HEAVY RAIN AND I MENTION THIS
BECAUSE OF THE HIGH RAINFALL TOTALS OBSERVED DURING THE PAST 24
HOURS ON TOP OF WHAT SOME AREAS ARE RECEIVING TODAY. THIS MAY POSE
A MINOR FLOODING THREAT EARLY WEEK WITH FOR SOME OF OUR SMALLER
WATERWAYS THAT ARE ALREADY NEAR BANKFULL...JUST SOMETHING TO KEEP
IN MIND DURING WHAT IS TYPICALLY ONE OF OUR WETTEST MONTHS.

THE SECOND HALF OF NEXT WEEK LOOKS QUIET AS THE COLD FRONT WILL
EXIT THE REGION LATE ON TUESDAY. SHARPLY COOLER TEMPERATURES ARE
EXPECTED BEHIND THE FRONT...WITH LOWS IN THE 40S AND 50S ON BOTH
WEDNESDAY AND THURSDAY MORNING. GRADUAL MODERATION IN TEMPERATURES
IS EXPECTED THROUGH THE REMAINDER OF THE EXTENDED PERIOD WITH
READINGS RETURNING CLOSER TO NORMAL BY THE END OF THE WEEK. /19/

&&

.PRELIMINARY POINT TEMPS/POPS...
SHV  67  87  70  88  71 /  40  20  10  20  10
MLU  65  86  69  87  69 /  30  20  10  20  10
DEQ  63  85  67  85  70 /  30  20  10  20  20
TXK  66  85  68  86  68 /  30  20  10  20  20
ELD  64  85  68  86  68 /  40  20  10  20  10
TYR  67  87  70  87  71 /  30  20  10  20  20
GGG  66  87  69  88  71 /  30  20  10  20  20
LFK  69  88  71  88  72 /  30  20  10  20  10

&&

.SHV WATCHES/WARNINGS/ADVISORIES...
AR...NONE.
LA...NONE.
OK...NONE.
TX...NONE.
&&

19
Hazardous weather outlook, May 9, 10:55 AM CST, 5 hours 15 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE SHREVEPORT LA
1155 AM CDT FRI MAY 9 2014

ARZ050-051-059>061-070>073-LAZ001>006-010>014-017>022-OKZ077-
TXZ096-097-108>112-124>126-136>138-149>153-165>167-101300-
SEVIER-HOWARD-LITTLE RIVER-HEMPSTEAD-NEVADA-MILLER-LAFAYETTE-
COLUMBIA-UNION AR-CADDO-BOSSIER-WEBSTER-CLAIBORNE-LINCOLN-
UNION LA-DE SOTO-RED RIVER-BIENVILLE-JACKSON-OUACHITA-SABINE LA-
NATCHITOCHES-WINN-GRANT-CALDWELL-LA SALLE-MCCURTAIN-BOWIE-
FRANKLIN-TITUS-CAMP-MORRIS-CASS-WOOD-UPSHUR-MARION-SMITH-GREGG-
HARRISON-CHEROKEE-RUSK-PANOLA-NACOGDOCHES-SHELBY-ANGELINA-
SAN AUGUSTINE-SABINE TX-
1155 AM CDT FRI MAY 9 2014

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL
ARKANSAS...SOUTHWEST ARKANSAS...NORTH CENTRAL LOUISIANA...
NORTHWEST LOUISIANA...SOUTHEAST OKLAHOMA...EAST TEXAS AND
NORTHEAST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SCATTERED SHOWERS AND THUNDERSTORMS WILL REMAIN POSSIBLE TODAY AND
ESPECIALLY THIS AFTERNOON WITH ADDED HEATING COMBINED WITH AN
UPPER LEVEL DISTURBANCE MOVING ACROSS TEXAS. INSTABILITY AND DEEP
LAYER SHEAR WILL REMAIN FAVORABLE FOR A FEW STRONG TO SEVERE
THUNDERSTORMS...PRIMARILY WITH DAMAGING WINDS AND LARGE HAIL. IN
ADDITION...DANGEROUS LIGHTNING WILL BE POSSIBLE ALONG WITH BRIEF
HEAVY RAINFALL WHICH WILL CAUSE PONDING OF WATER ON ROADWAYS AND
POSSIBLY FLASH FLOODING IN LOW LYING AREAS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

ALTHOUGH MOST OF THE UPPER LEVEL ENERGY WILL TRANSITION EAST OF THE
REGION...A CONTINUED WARM...MOIST AND UNSTABLE AIR MASS WILL
PROVIDE THE OPPORTUNITY FOR SOME ISOLATED...TO POSSIBLY
SCATTERED...MAINLY AFTERNOON AND EVENING THUNDERSTORMS THROUGH THE
WEEKEND. THEN BY MONDAY...AS A COLD FRONT EDGES INTO THE
REGION...LOOK FOR COVERAGE OF THUNDERSTORMS TO AGAIN INCREASE IN
THE FOUR STATE AREA WITH THE POTENTIAL FOR DAMAGING WINDS AND
HAIL.

.SPOTTER INFORMATION STATEMENT...

ACTIVATION OF EMERGENCY MANAGEMENT PERSONNEL...AMATEUR RADIO
OPERATORS AND STORM SPOTTERS MAY BE NEEDED THROUGH TONIGHT.

19

In the hours before

Special weather statement, May 9, 2:58 PM CST, 1 hour 12 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
358 PM CDT FRI MAY 9 2014

ARZ060-061-092200-
HEMPSTEAD-NEVADA-
358 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     EMMET...HOPE...PERRYTOWN AND PRESCOTT...

AT 358 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HOPE...MOVING NORTHEAST AT 15
MPH.

DIME SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, May 9, 3:07 PM CST, 1 hour 3 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
407 PM CDT FRI MAY 9 2014

ARZ060-061-092200-
HEMPSTEAD-NEVADA-
407 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 500 PM CDT...FOR THE FOLLOWING
COUNTIES...

IN SOUTHWEST ARKANSAS...
     HEMPSTEAD AND NEVADA...

INCLUDING THE FOLLOWING LOCATIONS...
     EMMET...HOPE...PERRYTOWN AND PRESCOTT...

AT 407 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM NEAR HOPE...MOVING NORTHEAST AT 15
MPH.

NICKEL SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, May 9, 3:21 PM CST, 49 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
421 PM CDT FRI MAY 9 2014

LAZ001-TXZ126-138-092215-
CADDO-HARRISON-MARION-
421 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
PARISHES AND COUNTIES...

IN NORTHWEST LOUISIANA...
     CADDO...
IN NORTHEAST TEXAS...
     HARRISON AND MARION...

INCLUDING THE FOLLOWING LOCATIONS...
     MOORINGSPORT...OIL CITY...VIVIAN...KARNACK AND WOODLAWN...

AT 421 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTHEAST OF WOODLAWN...OR 6
MILES NORTHEAST OF MARSHALL...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Special weather statement, May 9, 3:22 PM CST, 48 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SHREVEPORT LA
422 PM CDT FRI MAY 9 2014

ARZ070-LAZ001-TXZ112-126-092215-
CADDO-CASS-MARION-MILLER-
422 PM CDT FRI MAY 9 2014

...SIGNIFICANT WEATHER ADVISORY...

THE NATIONAL WEATHER SERVICE IN SHREVEPORT HAS ISSUED A SIGNIFICANT
WEATHER ADVISORY...EFFECTIVE UNTIL 515 PM CDT...FOR THE FOLLOWING
COUNTIES AND PARISHES...

IN SOUTHWEST ARKANSAS...
     MILLER...
IN NORTHWEST LOUISIANA...
     CADDO...
IN NORTHEAST TEXAS...
     MARION AND CASS...

INCLUDING THE FOLLOWING LOCATIONS...
     RAVANNA...RODESSA...ATLANTA...BIVINS...KILDARE...LINDEN...
     LODI...MCLEOD AND QUEEN CITY...

AT 422 PM CDT...NATIONAL WEATHER SERVICE METEOROLOGISTS WERE
DETECTING A STRONG THUNDERSTORM 6 MILES SOUTH OF LINDEN...OR 18 MILES
SOUTHWEST OF ATLANTA...MOVING NORTHEAST AT 15 MPH.

PENNY SIZE HAIL...AND WINDS AROUND 40 MPH ARE EXPECTED WITH THIS
STORM.

13
Local storm report, May 9, 3:49 PM CST, 21 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
449 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0445 PM     HAIL             14 NE MARSHALL          32.68N  94.18W
05/09/2014  E1.50 INCH       HARRISON           TX   PUBLIC

            PING PONG BALL SIZED HAIL ON THE SOUTHWEST SIDE OF
            KARNACK ALONG HWY. 43.

&&

EVENT NUMBER SHV1400354

13
Local storm report, May 9, 4:04 PM CST, 6 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SHREVEPORT LA
504 PM CDT FRI MAY 09 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0446 PM     HAIL             16 NE MARSHALL          32.70N  94.16W
05/09/2014  M1.00 INCH       HARRISON           TX   PUBLIC

&&

EVENT NUMBER SHV1400355

CSR

The radar

The Shreveport radar (KSHV), 137 km away, was scanning. The volume nearest the first event began at 22:10 UTC.

Open the radar archive at this moment

Event by event

4 hail. Local standard time, as filed.

Hail, Nevada

When
May 9, 4:10 PM CST
Where
Nevada County, 0.69 mi N of Rosston
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.590, -93.280

Hail, Howard

When
May 9, 5:35 PM CST
Where
Howard County, 1.34 mi WNW of Nashville Arpt
Measured
2 in hail
Reported by
Trained Spotter
Coordinates
34.010, -93.850

Hail, Howard

When
May 9, 5:40 PM CST
Where
Howard County, 0.69 mi N of Nashville
Measured
1.75 in hail
Reported by
Emergency Manager
Coordinates
33.940, -93.850

Hail, Howard

When
May 9, 5:40 PM CST
Where
Howard County, 1.72 mi E of Temperanceville
Measured
1 in hail
Reported by
Emergency Manager
Coordinates
33.970, -93.850

What these are

Hail
Hail three-quarters of an inch or larger, or smaller hail that caused damage, filed with the largest stone measured.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Arkansas in 2014Every state in 2014This day in weather historyWarnings in Arkansas, May 2014

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 506772, 506787, 506775, 506782.